Alert archive / Alaska / Blizzard Watches in 2009

Blizzard Watch 3, NWS Anchorage, AK

January 12, 2009

NWS Anchorage, AK issued this blizzard watch at Jan 12, 2009, 11:01 AM AKST. It took effect at Jan 13, 2009, 12:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 12, 2009, 11:01 AM AKST (20:01 UTC)
In effect from
Jan 13, 2009, 12:00 PM AKST
Expired
Jan 13, 2009, 5:13 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 130101
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
401 PM AST MON JAN 12 2009


AKZ125-131415-
/X.NEW.PAFC.BZ.A.0003.090113T2100Z-090114T0600Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
401 PM AST MON JAN 12 2009

...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING ALONG TURNAGAIN ARM AND THROUGH PORTAGE VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH ALONG TURNAGAIN ARM AND THROUGH PORTAGE VALLEY...WHICH IS
IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

AN APPROACHING FRONT IN THE GULF WILL INCREASE WINDS THROUGH
PORTAGE VALLEY AND ALONG TURNAGAIN ARM ON TUESDAY AFTERNOON. COLD
AIR WILL REMAIN TRAPPED IN THE AREA THROUGHOUT THE DAY. AS
SNOW BEGINS TO FALL INTO THE COLD AIR...COUPLED WITH 25
TO 40 MPH WINDS... VISIBILITIES MAY DECREASE BELOW ONE QUARTER
MILE. CONDITIONS WILL IMPROVE DURING THE EVENING AS TEMPERATURES
WARM AND SNOW CHANGES TO RAIN.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK41 PAFC 131413
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
513 AM AKST TUE JAN 13 2009


AKZ125-131515-
/X.CAN.PAFC.BZ.A.0003.090113T2100Z-090114T0600Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
513 AM AKST TUE JAN 13 2009

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH FOR PORTAGE VALLEY AND TURNAGAIN ARM.

TEMPERATURES ARE RISING QUICKLY THROUGH PORTAGE VALLEY THIS
MORNING...BLIZZARD CONDITIONS ARE NO LONGER EXPECTED. HEAVY SNOW
AND RAIN IS STILL EXPECTED WITH LOCAL AREAS OF BLOWING SNOW
POSSIBLE.

$$

AKZ145-140315-
/X.NEW.PAFC.WW.Y.0002.090113T2000Z-090114T1400Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
513 AM AKST TUE JAN 13 2009

...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT FROM 11 AM THIS
MORNING TO 5 AM AKST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 5 AM AKST WEDNESDAY.

STRONG SOUTHERLY FLOW ALOFT WILL SPREAD SNOW INTO THE SUSITNA
VALLEY THIS MORNING. SNOW ACCUMULATIONS OF 5 TO 11 INCHES ARE
LIKELY WITH GREATEST TOTALS NORTH AND WEST OF THE PARKS HIGHWAY.
TEMPERATURES WILL WARM INTO THE LOWER TO MID 30S BY WEDNESDAY
MORNING...MIXING WITH OR CHANGING SNOW TO RAIN. SNOW IS LIKELY TO
CONTINUE DURING THE WEEK AT HIGHER ELEVATIONS ALTHOUGH
TEMPERATURES SHOULD REMAIN WARM ENOUGH TO KEEP PRECIPITATION ALL
RAIN ALONG THE ROAD SYSTEM.

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 12, 4:10 AM AKST, 6 hours 51 minutes earlier.

Area forecast discussion, Jan 12, 4:10 AM AKST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
410 AM AKST MON JAN 12 2009

.MODEL DISCUSSION...
MODELS WERE IN VERY GOOD AGREEMENT OVERALL THROUGH 84 HRS. THERE
WERE SOME MINOR DIFFERENCES ON THE HANDLING OF THE LOW IN THE GULF.
WENT WITH A POSITION SOMEWHERE NEAR CORDOVA BEFORE IT WEAKENS AND
MOVES INLAND LATE THIS AFTERNOON INTO THIS EVENING. LEANED TOWARD
GFS/EC FOR MOST OF THE PACKAGE. LONG TERM FORECAST STILL HAS A FEW
KINKS. MODELS ARE BEGINNING TO RESOLVE NEW WAVE PATTERN IN THE
BERING. WENT WITH THE 00Z EC AND BLENDED WITH HPC 12Z GRIDS.

.ANALYSIS AND UPPER LEVELS...
A MAJOR LOW IS CURRENTLY IN THE CENTRAL GULF JUST SOUTHWEST OF
MIDDLETON ISLAND. ITS ASSOCIATED OCCLUDED FRONT IS BRINGING SNOW FROM
BRISTOL BAY TO THE Y-K DELTA..KUSKOKWIM VALLEY AND ACROSS COASTAL
SOUTHCENTRAL. WITHIN THE NEXT FEW HOURS EXPECT SNOW TO MOVE INTO THE
ANCHORAGE BOWL AND SUSITNA VALLEY AS WELL AS NE PRINCE WILLIAM SOUND.
THE FRONT HAS BROUGHT VERY LOW CEILINGS AND VIS FOR EXTENDED PERIODS.
THE FORECAST CHALLENGE THIS MORNING IS TIMING THE INTIAL DROP AND THE
EVENTUAL RISE ESPECIALLY IN THE TAFS. SNOW INTENSITY HAS BEEN FAIRLY
LIGHT..HOWEVER STILL EXPECT MORE SIGNIFICANT AMOUNTS OF 4 TO 8 INCHES
IN BRISTOL BAY AND NEAR KACHEMAK BAY ESPECIALLY IN SELDOVIA AND THE
HOMER BLUFF.

A SECOND 960S LOW IS IMPACTING THE WESTERN AND CENTRAL ALEUTIANS.
ALTHOUGH OBS ARE NOT PLENTIFUL IN THAT AREA..WE DO EXPECT BLIZZARD
CONDITIONS TO DEVELOP THIS MORNING FROM AMCHITKA EAST. WINDS ARE
CURRENTLY BETWEEN 35 AND 50 MPH ACROSS THE REGION AS THE FRONTAL BAND
MAKES ITS WAY EAST. THIS IS A SLOW MOVING SYSTEM SO DO NOT EXPECT
MUCH CHANGE THROUGH TUE NIGHT EXCEPT FOR WIND SHIFTS. WHILE THERE MAY
BE A BRIEF WARM UP TODAY..EXPECT COLD NORTHERLIES BEHIND THE LOW.

.SHORT TERM FORECAST...

IN THE WEST...THE LOW MOVING SOUTH OF THE ISLANDS BRINGS SNOW AND
WIND THROUGH TUESDAY AT IT MAKES ITS WAY EAST WITH BLIZZARD
CONDITIONS FROM AMCHITKA TO ATKA. IT LOOKS LIKE THE LOW WILL REMAIN
FAR ENOUGH SOUTH TO NOT ADVECT MUCH WARMER AIR TO THE AREA AND THEN
COLD AIR WILL FOLLOW BEHIND THE LOW WITH NORTH WINDS AND SNOW
SHOWERS.

FOR SW AK...THE LOW CURRENTLY IN THE GULF WILL BRING MORE
SNOW..SNOW SHOWERS AND WIND TO ALL OF MAINLAND SW AK TODAY.
BY THIS AFTERNOON THE LOW RESPONSIBLE FOR THESE EVENTS WEAKENS IN THE
GULF AND PRECIPITATION DIMINISHES. HOWEVER THE LOW CURRENTLY SOUTH OF
THE CENTRAL ALEUTIANS WILL BEGIN TO IMPACT THE AREA ON WED WITH MORE
WIND AND PRECIP AS A BROAD LOW PRESSURE COMPLEX DEVELOPS FROM NW AK
TO THE AK PENN AND EASTERN ALEUTIANS.

SOUTH AND EAST OF THE AK RANGE...THE LOW IN THE GULF WILL BRING SOME
SNOW TO MOST OF SOUTHCENTRAL TODAY. A BARRIER JET WILL PRODUCE SOME
GALES ALONG THE NORTH GULF COAST TODAY. MUCH OF THE PRECIP WILL LEAVE
THE WESTERN PART OF SOUTHCENTRAL BY LATE THIS MORNING. THE COPPER
RIVER VALLEY AND NE GULF COAST WILL SEE MORE SNOW THROUGH THIS
EVENING.

.LONG TERM FORECAST...EXPECT WARMER CONDITIONS ACROSS SOUTHCENTRAL
MIDWEEK. IT WILL BE WETTER AND WINDIER OUT WEST. THEN BY THURSDAY
COLD AIR WILL MOVE BACK IN TO SOUTHCENTRAL.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 187 191
MARINE...STORMS 175
         GALES 120 130 138 140 170 172 176 179
         HEAVY FREEZING SPRAY 140 165 179 185
FIRE WEATHER...NONE

RNW JAN 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:00 PM AKSTGale WarningAFC10 days
Jan 11, 4:00 PM AKSTGale WarningAFC10 days
Jan 11, 4:00 PM AKSTGale WarningAFC4 days
Jan 11, 4:00 PM AKSTSmall Craft AdvisoryAFC4 days
Jan 11, 4:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Jan 11, 4:00 PM AKSTStorm WarningAFC24 hr
Jan 11, 4:00 PM AKSTHeavy Freezing Spray WarningAFC48 hr
Jan 11, 4:00 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Jan 11, 4:00 PM AKSTHeavy Freezing Spray WarningAFC10 days
Jan 11, 4:02 PM AKSTWinter Weather AdvisoryAFC17 hr
Jan 11, 7:08 PM AKSTBlizzard WarningAFC19 hr
Jan 12, 4:00 AM AKSTBrisk Wind AdvisoryAFC12 hr
Jan 12, 4:00 AM AKSTGale WarningAFC4 days
Jan 12, 4:00 AM AKSTGale WarningAFC12 hr
Jan 12, 4:00 AM AKSTGale WarningAFC8 days
Jan 12, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Jan 12, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Jan 12, 6:35 AM AKSTStorm WarningAFC9 hr
Jan 12, 8:40 AM AKSTGale WarningAFC7 hr
Jan 12, 8:40 AM AKSTSmall Craft AdvisoryAFC19 hr
Jan 12, 11:55 AM AKSTSmall Craft AdvisoryAFC16 hr

Nearby

Blizzard Watches in Alaska, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.